Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

What is the treatment for itching sensation and rashes around my waist and medial sides of both legs?

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 1485 Questions
On Friday 1/3/2014 I helped my mom take down her artificial Christmas tree. I held the branches together so she could tie them. Some of the needles pricked the skin of my left forearm and began to itch and sting. I washed the area and used some cortisone 10 to stop the itching. Less than an hour later it started again. A red raised rash broke out down to my wrist and up to the elbow on the dorsal and ventral surfaces. Then it began a similar pattern on the right arm. It got progressively worse over the weekend and I saw my primary care doctor on Monday 1/6. At this point the symptoms and rash was consistent with a scabies infection and gave me an Rx for Elimite and Hydroxyzine 25mg 1or 2 tabs every 4 hrs PRN. The treatment helped and began to get better. I gave him and my endocrinologist an update on Friday 1/10. I woke up early Sat morning to insane itching with the rash returned on both arms up to the armpits and around my waist and starting down the medial sides of both legs. On Sunday the rash on the arms was blistered in layers, extremely hot, and my elbows, forearms and hands were swollen. I also had fever and chills. I thought it was yeast or cellulitis. I saw my doctor again on Monday 1/13 and he confirmed that both were present. He prescribed Clindamcin 300 mg 3 times a day and Diflucan 100 mg 1 per day for 14 days. I already take 150 mg of diflucan every day to keep yeast in check since I am diabetic (MODY type 3 and 5) My blood sugar fluctuates between extreme highs and extreme lows and I am very closely monitored by my endocrinologist. I had another check with my doctor today 1/16. The cellulitis in my arms is much better but now it is at my waist, medial thighs and knees and onto the calf bilaterally and the yeast rash has started again on both arms. My doctor said just stay the same course with diflucan, clindamydin and hydroxyzine and use OTC topical to stop itching. I have taken 50 mg of hydroxyzine every 4 hours this afternoon and used 2 tubes of cortisone 10 and am still awake and wanting to claw every inch of skin off of my arms and legs. The meds seem at odds to me since I already have yeast issues and weakened immune system due to the diabetes. The antibiotics are needed to stop cellulitis but it kills good bacteria and gives yeast another advantage. Taking blood sugar readings and finding places for injection is getting hard and seems to be making the waist and abdomen areas worse. Can you give a second opinion? Can you help with suggestion to stop the itching? Can you tell me if I need to see a dermatologist at this point ?
Posted Thu, 6 Feb 2014 in Skin Hair and Nails
Answered by Dr. Saatiish Jhuntrraa 3 hours later
Brief Answer: Please see a dermatologist Detailed Answer: Hello, I have gone through your problem and can understand what you are going through. You are very particular and systematic in following the doctor advice. The present problem started after you helped your mom with the Christmas tree so it could be allergy and infection. Based on your description infective condition seems most likely. If the current antibiotic isn't effective, may be the causative organism could be a resistant strain or you may need some more time to recovery. At this instance, it is worthwhile to consult a dermatologist. On second thoughts since the best of antiallergic and antibiotic has not helped . I think we should keep a possibility of dermatitis artifacta . I come across many such patients and Mirtazapine 7.5 mg at night works wonders. It has a slight sedative effect to help you sleep better, strong anxiolytic and antihistaminic effect. It can be considered after your consultation with a dermatologist. I shall be glad to answer any more queries. DR SAATIISH JHUNTRRAA
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor